Alert archive / Pennsylvania / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

May 13, 2018Chester County, Delaware County, Pennsylvania; New Castle County, Delaware; Cecil County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at May 13, 2018, 10:17 PM EDT for Chester County, Delaware County, Pennsylvania; New Castle County, Delaware; Cecil County, Maryland. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2018, 10:17 PM EDT (02:17 UTC)
Expired
May 13, 2018, 10:45 PM EDT
In force
28 min
Issued by
NWS Philadelphia/Mount Holly

Counties New Castle County, DE, Cecil County, MD, Chester County, PA, Delaware County, PA

The radar

The Dover AFB radar (KDOX), 93 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 10:50 PM EDTHAIL 0.751 E Landenberg, PAPEA TO DIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

978 
WWUS81 KPHI 140217
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
1017 PM EDT SUN MAY 13 2018

DEZ001-MDZ008-NJZ016-017-PAZ070-071-101-102-140245-
New Castle-Cecil-Salem-Gloucester-Delaware-Western Chester-Eastern
Chester-Philadelphia-
1017 PM EDT SUN MAY 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEW CASTLE...CECIL...
NORTHWESTERN SALEM...NORTHWESTERN GLOUCESTER...CHESTER...SOUTHWESTERN
PHILADELPHIA AND DELAWARE COUNTIES...

At 1015 PM EDT, radar indicated strong thunderstorms were located 
along a line extending from near Honey Brook, Pennsylvania to near 
the Conowingo Dam in Maryland. Movement was east at 40 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

Locations impacted include...
Philadelphia, Camden, Wilmington, Newark, Middletown, West Chester,
Elkton, Calvert, Chester, Pennsville, Coatesville, Yeadon, Westtown,
Carneys Point, Downingtown, Folcroft, Swarthmore, Elsmere, Paulsboro
and Kennett Square.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3976 7606 4010 7590 3997 7511 3946 7554
      3957 7551 3962 7557 3972 7551 3971 7552
      3963 7561 3960 7561 3959 7557 3946 7559
      3942 7554 3937 7558 3945 7601 3952 7598
      3955 7608 3971 7623
TIME...MOT...LOC 0215Z 280DEG 33KT 4004 7590 3960 7628 

$$

Iovino

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 13, 9:33 PM EDT, 44 minutes earlier.

Area forecast discussion, May 13, 9:33 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
933 PM EDT Sun May 13 2018

.SYNOPSIS...
A stationary front will remain to our south and southwest through
tonight. This boundary should start to return back to the north and
eventually dissipate early in the week. Another cold front will
approach from the northwest on Tuesday. This front is expected to
slow down as it moves southward through the region Tuesday night
before stalling just to our south for the second half of the week.
This front may eventually lift north through the area early next
weekend as yet another a cold front approaches from the
northwest.
&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
930 PM Update...Forecast is more less still on track as an area
of showers is beginning to move into the area from central PA.
Since the area remains north of the warm front, there is no
based surface instability but there is some elevated
instability so SE PA, the Delmarva, and southern NJ could see
some thunder with these showers. Overnight into early Monday,
main issue will be just how much drizzle and/or fog occurs in
the wake of the showers. Forecast guidance continues to
indicate more of a mist/drizzle scenario as highlighted by the
day shift so no changes were made to this part of the forecast.
Otherwise, just some minor tweaks to the late evening
temperature and POP grids based on latest observations and
trends.

Previous Discussion...A frontal boundary will remain stalled
out to our south through this evening, but is expected to begin
lifting back toward the area during the late overnight hours.
Our area will remain in the cool, damp sector through the
overnight hours. A short wave/vorticity impulse will move across
the area during the evening hours as an area of low pressure
moves eastward along the front to our south. An area of showers
is expected to accompany this low and short wave, and move
across much of our area between 6 pm and midnight. There is a
chance for an isolated thunderstorm or two to occur as there is
some weak elevated instability forecast, mainly across
southeastern Pennsylvania, southern New Jersey, Delaware, and
the eastern shore of Maryland. Even outside of this area of
showers, there could still be some scattered showers through the
evening hours.

Once these showers move off the coast, the air will become stable
once again, and winds will become light and variable for most
locations. As this happens, areas of patchy fog and drizzle will
likely develop across the area. Would not be surprising to see some
locally dense fog develop in some areas, but if more drizzle forms,
this may help keep the visibilities one mile or greater.
&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Areas of patchy fog and drizzle will likely be ongoing for the start
of the day Monday. However, as the morning progresses, and the flow
begins to turn more to the west to southwest, the fog/drizzle and
low clouds will likely begin to lift and dissipate. Actually, as the
day moves toward the afternoon, breaks in the clouds may begin to
develop and the sun may reappear for the rest of the day.

Temperatures on Monday should be much warmer than they were on
Sunday, especially if the sun comes out. Highs on Monday will be
above normal for most locations and feel much more spring like.
&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
A very unsettle weather pattern will continue right through the
upcoming week and into next weekend with seemingly endless chances
for showers. Flooding concerns increase as a result with particular
concern for localized heavy rainfall/flash flooding Tuesday late
afternoon and night.

Monday night through Tuesday night...
The stationary frontal boundary either washes out across the
area or lifts to the N-NE as a warm front late Monday night-
Tuesday morning. Regardless, the next synoptic cold front will
quickly approach from the N/W. This front should move through
the area sometime during the afternoon and night on Tuesday once
a weak wave of low pressure along this boundary passes to our
north. Unfortunately, the NW push in wake of this surface low
will be weak, leading to yet another situation where the front
may stall over the area and bring the risk of heavy
rainfall/flooding and strong to severe storms on Tuesday
(currently, this looks like another late day into the night
event). Both threats (especially severe thunderstorm) in terms
of severity and geographical coverage will be conditional on
sufficient daytime heating occuring in the pre-frontal warm
sector. After diagnosing the latest 12Z model forecast soundings
and x-sections, there is a possibility that clouds may hold off
late enough on Tuesday to allow for boundary-layer
destabilization during peak heating. Most of the CWA is covered
under a marginal severe thunderstorm risk. I would envision this
risk being upgraded once the cloud cover picture becomes
clearer.

Wednesday through Friday...
The cold front looks to stall nearby to our south for the
second half of the work week. Maybe some locations could squeeze
out a dry period later Wednesday-early Thursday (especially
northern zones) but with an endless train of fast-moving
shortwave disturbances passing through the Mid-Atlantic region
and interacting with the stationary boundary. Even though it may
be an extended rainy period (especially late week), the more
measurable risk for strong thunderstorms and heavy
rainfall/flash flooding will be suppressed to our south given
this boundary remains just to our south as model consensus has
trended over the past several runs. However, there is still a
potential for the front to drift back northward, particularly
for our Delmarva zones.

Friday night through Sunday...
Downstream blocking from a strong Bermuda high will continue
into the weekend. However, with the other high to our north
appearing to finally weaken over Canada and eventually retreat
offshore, the stalled front could finally be able to lift north
of our area. Unfortunately, the pattern still looks unsettled
with a weak cutoff low over the northern Gulf Coast forecast to
open up and drift northward along the western periphery of the
Bermuda ridge. Additionally, another cold front will approach
from the N/W during the weekend. A more favorable environment
for convection in the warm sector will yield an increased risk
for thunderstorms and locally heavy rainfall.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Another area of more widespread showers is moving
through this evening. There is a slight chance of thunderstorms
this evening, but the chance is small enough we will keep out
of the forecast except mentioning them in the vicinity of
KILG/KMIV. The most likely areas would be from PHL southward.

Once the showers end later tonight, areas of drizzle and fog are
likely to develop and continue through daybreak. So in addition to
IFR CIGS, VSBYS will likely lower to at least 1-2SM for most places.

Winds will remain out of the east to northeast around 5-10 knots for
the first half of the night, before becoming light and variable/calm
for many locations.

Monday...IFR conditions will begin the day Monday with low clouds
and fog/drizzle around daybreak and a couple of hours after.
However, a slow improvement to MVFR and eventually VFR is likely.
Winds will start our light and variable, before becoming more from
the west to southwest around 5-10 knots by the afternoon, except
more south to south toward the coast..

Outlook...

Monday night through Tuesday morning: Chances for SHRA and
slight chance for TSRA. Likely starting out or lowering to MVFR
Monday night, before improvement to VFR occurs from SE to NW
Tuesday morning. S-SW winds 5-10 kt. Forecast confidence: Low

Tuesday afternoon and night...Chances for SHRA and TSRA increase
late in the day N/W of I-95 terminals and then eventually everywhere
Tuesday night. Initially VFR in the afternoon before the risk of
MVFR or IFR increases in concert with the storms. S-SW winds
5-15 kt with afternoon gusts to 20 kt. Forecast confidence:
Moderate

Wednesday through Friday...Extended period for SHRA (steadiest
precip across southern terminals) though TSRA chances look to
predominately stay to our south. Forecast confidence: Low

&&

.MARINE...
Conditions remain below Small Craft Advisory levels tonight through
Monday as a frontal boundary located to our south begins to lift
northward toward the area overnight tonight into Monday. This front
may lift into the southern waters and stall out by the
afternoon.

Outlook...

Monday night through Thursday...Winds and seas generally below
SCA thresholds. Potential for stronger storms Tuesday night.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Klein
Near Term...Fitzsimmons/Robertson
Short Term...Robertson
Long Term...Klein
Aviation...Klein/Robertson
Marine...Klein/Robertson
Hazardous weather outlook, May 13, 4:03 PM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
403 PM EDT Sun May 13 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-142015-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
403 PM EDT Sun May 13 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are expected to develop to the north and west and
spread southeastward into the area Tuesday late afternoon and night.
Some of these storms may be severe, with strong winds, large hail
and flash flooding the primary risks.

Numerous rounds of showers and storms are expected to continue
through the end of the week and into next weekend. Heavy rainfall is
possible during this period, with concerns for flooding increasing
during this time. Stay tuned to the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-142015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
403 PM EDT Sun May 13 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms on Tuesday night could produce locally strong winds
and higher seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 13, 9:38 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
938 PM EDT SUN MAY 13 2018

DEZ001-MDZ008-PAZ101-102-140230-
New Castle-Cecil-Western Chester-Eastern Chester-
938 PM EDT SUN MAY 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW CASTLE...
NORTHEASTERN CECIL AND SOUTHWESTERN CHESTER COUNTIES...

At 936 PM EDT, a strong thunderstorm was located over Lancaster,
moving east at 35 mph.

Pea size hail and a few wind gusts up to 30 mph are possible with
this storm.

Locations impacted include...
Newark, West Chester, Elkton, Coatesville, Downingtown, Kennett
Square, Oxford, Parkesburg, West Grove, Homeville, Glen Roy, Blake,
Barksdale, Cochranville, North Star, Mount Vernon, Marshallton, Pike
Creek, Fair Hill and Glen Westover.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3981 7603 3983 7604 3983 7602 3985 7602
      3987 7599 3992 7600 3994 7598 3995 7600
      4004 7593 3997 7556 3960 7577 3976 7607
TIME...MOT...LOC 0136Z 289DEG 32KT 4002 7633

o'hara
Special weather statement, May 13, 10:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1017 PM EDT SUN MAY 13 2018

DEZ001-MDZ008-NJZ016-017-PAZ070-071-101-102-140245-
New Castle-Cecil-Salem-Gloucester-Delaware-Western Chester-Eastern
Chester-Philadelphia-
1017 PM EDT SUN MAY 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEW CASTLE...CECIL...
NORTHWESTERN SALEM...NORTHWESTERN GLOUCESTER...CHESTER...SOUTHWESTERN
PHILADELPHIA AND DELAWARE COUNTIES...

At 1015 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Honey Brook, Pennsylvania to near
the Conowingo Dam in Maryland. Movement was east at 40 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

Locations impacted include...
Philadelphia, Camden, Wilmington, Newark, Middletown, West Chester,
Elkton, Calvert, Chester, Pennsville, Coatesville, Yeadon, Westtown,
Carneys Point, Downingtown, Folcroft, Swarthmore, Elsmere, Paulsboro
and Kennett Square.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3976 7606 4010 7590 3997 7511 3946 7554
      3957 7551 3962 7557 3972 7551 3971 7552
      3963 7561 3960 7561 3959 7557 3946 7559
      3942 7554 3937 7558 3945 7601 3952 7598
      3955 7608 3971 7623
TIME...MOT...LOC 0215Z 280DEG 33KT 4004 7590 3960 7628

Iovino

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:42 PM EDTSpecial Weather StatementPHIGloucester, Salem63 min
May 14, 3:47 PM EDTSmall Craft AdvisoryPHI32 hr
May 13, 9:38 PM EDTSpecial Weather StatementPHIChester52 min
May 13, 11:20 PM EDTSpecial Weather StatementPHISussex55 min
May 14, 12:07 AM EDTSpecial Weather StatementPHISussex53 min
May 14, 12:55 AM EDTAreal Flood AdvisoryPHISussex114 min
May 13, 11:30 PM EDTSpecial Weather StatementPHIQueen Anne's45 min
May 14, 7:42 PM EDTSpecial Weather StatementPHIKent, Queen Anne's, Talbot63 min

Nearby

Special Weather Statements in Pennsylvania, 2018Special Weather Statements in Delaware, 2018Special Weather Statements in Maryland, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.